Hail, Bayfield
- When
- September 24, 5:58 PM CST to 5:59 PM CST
- Where
- Bayfield County, 4.78 mi NNW of Drummond
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 46.390, -91.300
Storms formed ahead of a cold front moving across the region during the evening of the 24th in Northwest Wisconsin. Mainly clear skies and daytime heating led to instability across the area, but other severe ingredients were lacking and most of the storms that did develop were sub-severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Storms formed ahead of a cold front moving across the region during the evening of the 24th in Northwest Wisconsin. Mainly clear skies and daytime heating led to instability across the area, but other severe ingredients were lacking and most of the storms that did develop were sub-severe. A few of the storms did produce some low-end severe hail with the largest being ping pong ball-sized.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 24, 3:11 PM CST, 2 hours 47 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 411 PM CDT Tue Sep 24 2019 .SHORT TERM...(This evening through Wednesday) Issued at 410 PM CDT Tue Sep 24 2019 A cold front will continue to move east across Minnesota this evening and into Wisconsin tonight. Several features are lining up ahead of this front to produce at least a marginal risk for severe thunderstorms across the CWA this afternoon and evening. A large- amplitude 500-mb trough with several embedded shortwaves is sitting over most of Minnesota and will slowly move east overnight and into Wednesday. Forcing from the upper level trough is combined with divergence from the left exit region of a jet streak and a robust 850-mb low level jet with wind speeds around 30 to 40 kt. Clear skies have allowed for diabatic heating in northwest Wisconsin, and southwesterly winds are allowing for enhanced moisture transport to that area. Surface based CAPE values are not ideal, but values between 1000-1500 J/kg across southeastern parts of our CWA will likely allow for some thunderstorm development this afternoon and evening. Surface-3km shear is around 30 kt, and this suggests a chance for an isolated tornado along with the possibility of large hail and gusty winds. These storms will likely push out of the area around or just after midnight. While CAPE remains below 1000 J/kg in northern Minnesota and moisture is a bit more starved, low level shear still exists and several short term models hint at some isolated shower and thunderstorm development this evening as well. While most of these storms should remain sub-severe, there is the possibility for a stray strong to severe thunderstorm with hail being the primary threat. As the front passes tonight, winds will become westerly with cooler temperatures moving in. Lows will reach the low to mid 50s in northwestern Wisconsin and upper 40s in Minnesota. On Wednesday, the large-amplitude upper level trough will keep at least slight chances for scattered showers and perhaps a thunderstorm throughout the day. Blustery westerly winds and cold air advection will combine with lift from shortwave passages to allow for these precipitation chances. Temperatures will feel a lot more like fall with highs reaching the upper 50s in northern Minnesota and low 60s in northwest Wisconsin. .LONG TERM...(Wednesday night through Tuesday) Issued at 410 PM CDT Tue Sep 24 2019 Pattern change coming up in the extended with cyclonic flow from Wednesday night through Friday. Longwave trough digs into the Western United States this weekend bringing southwesterly flow aloft. Expect cooler than normal temperatures through much of the extended. Frost likely across much of the region Friday night into Saturday morning. A trough will slide through late Wednesday night from the Upper Mississippi River Valley into the central Great Lakes by early Thursday morning. Expect any scattered rain showers that developed Wednesday afternoon to wind down and come to an end during the evening. As the trough exits a mid level ridge will build in. This will bring clearing skies as the night progresses. The combination of clear skies and light winds will result in patchy fog and frost development. The frost is most likely across parts of northern Minnesota. The ridge will slide into the central Great Lakes on Thursday, but will keep the region dry through the day. An area of low pressure will develop across the Northern Plains in response to a trough digging in from southern Alberta. The combination of the departing high and incoming low will tighten the pressure gradient and bring 15-20 mph gusts during the afternoon. Shower and thunderstorm chances return late on Thursday through early Friday as low pressure slides through. Expect another windy day with gusts of 20-25 mph through much of the day. Precipitation will come to an end by the early afternoon. The beginning of the pattern shift as high pressure will build in from the Northern Plains late on Friday through Saturday. This will bring dry weather, but expect strong cooling at night due to clear skies and light winds. This will likely bring widespread frost to much of the Northland Friday night into Saturday morning. The longwave trough will dig across the Western United States late on Saturday through Monday. In response a broad low will develop somewhere over the Plains. This will bring increasing chances of showers. Thunderstorms are possible as warmer air advects in Sunday afternoon through Monday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 105 PM CDT Tue Sep 24 2019 A cold front will slide through this afternoon and tonight bringing showers and a few thunderstorms. Expecting VFR conditions at all terminals except for INL and HYR through this afternoon and much of tonight. There may be brief visibility reductions if a shower or thunderstorm moves through. The best opportunity for any thunderstorms is at INL, HIB and HYR. Utilized the latest HREF along with several runs of the HRRR to try and time when this activity is most likely. Kept as VCTS at HYR and HIB as I am less certain a storm will move over the terminal. Expect shower and thunderstorm activity to come to an end at or before 04Z. Late tonight and early Wednesday morning MVFR ceilings are possible per the NAM, NAM MOS and RAP guidance. Not overly confident on this as the GFS and GFSLAMP keep ceilings in the VFR range, so have only hinted at this possibility. Scattered rain showers will develop due to daytime heating and cooler air advecting in behind the back side of the low. INL may see this activity start to develop early Wednesday morning. Rain showers will become more numerous and spread southward during the afternoon. Expect gusty winds to develop at all terminals Wednesday morning in wake of the cold front. && .MARINE... Issued at 410 PM CDT Tue Sep 24 2019 A cold front will slide through from west to east late this afternoon through tonight. As the front slides through there will be chances of thunderstorms this evening and overnight. Some of the storms could product gusty winds, hail, and frequent lightning. Winds will shift to a southwesterly direction late tonight. Speed will increase to 10-15 knots overnight. Southwesterly winds will continue increasing through Wednesday with speeds of 15-20 knots and higher gusts. Conditions will be borderline Small Craft Advisory with wind gusts early Wednesday through the afternoon. Have held off at this point in time, but it may be needed in future updates. Expect strong westerly winds to remain through Wednesday night. Winds shift to the southwest on Thursday and will gradually decrease in speed as high pressure nudges in. && .PRELIMINARY POINT TEMPS/POPS... DLH 51 60 42 60 / 30 30 10 0 INL 48 58 38 58 / 60 40 20 10 BRD 52 62 43 64 / 20 20 10 10 HYR 53 63 41 63 / 40 30 10 0 ASX 53 64 43 64 / 40 30 10 0 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && SHORT TERM...JS LONG TERM...WL AVIATION...WL MARINE...WL
Hazardous Weather Outlook National Weather Service Duluth MN 341 PM CDT Tue Sep 24 2019 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-252045- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 341 PM CDT Tue Sep 24 2019 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Thunderstorms will likely develop this afternoon and continue into the evening hours as a cold front passes through the region. Some storms may be strong to severe through the evening hours, with the most likely chances of severe weather over portions of northwest Wisconsin. Large hail, damaging wind gusts, frequent lightning, and an isolated tornado are all possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are possible Wednesday and Thursday night. There is another opportunity for thunderstorms Sunday afternoon into early next week. Widespread frost is possible across much of northern Minnesota Friday night into Saturday morning. Those with sensitive vegetation should stay tuned to the forecast. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed over northwest Wisconsin and portions of northern Minnesota. Reports of hail of any size and rainfall amounts are appreciated. LSZ121-140>148-252045- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 341 PM CDT Tue Sep 24 2019 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Thunderstorms are possible late this afternoon and tonight. Some storms may produce gusty winds, hail, and frequent lightning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Westerly winds will increase on Wednesday along portions of the South Shore. Hazardous conditions for small craft are possible. Please see the Nearshore Marine Forecast for more detailed information. Thunderstorms are possible Wednesday and Thursday night. There is another opportunity for thunderstorms Sunday afternoon into early next week. JTS/WL More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Special Weather Statement National Weather Service Duluth MN 638 PM CDT Tue Sep 24 2019 MNZ010-250000- Koochiching- 638 PM CDT Tue Sep 24 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KOOCHICHING COUNTY... At 637 PM CDT, a strong thunderstorm was over Gemmell, moving east at 40 mph. Wind gusts up to 35 mph, pea size hail, and occasional cloud to ground lightning can be expected with this storm. This storm will be near... Margie around 655 PM CDT. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. LAT...LON 4790 9430 4809 9428 4814 9382 4791 9388 TIME...MOT...LOC 2337Z 267DEG 34KT 4800 9416 Moore
Special Weather Statement National Weather Service Duluth MN 644 PM CDT Tue Sep 24 2019 WIZ002-003-008-250000- Bayfield-Ashland-Sawyer- 644 PM CDT Tue Sep 24 2019 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN BAYFIELD...SOUTHWESTERN ASHLAND AND NORTH CENTRAL SAWYER COUNTIES... At 644 PM CDT, strong thunderstorms were along a line extending from Cable, to 6 miles northeast of Round Lake, and moving northeast at 55 mph. Wind gusts up to 35 mph, dime size hail, heavy downpours, and frequent cloud to ground lightning can be expected with these storms. These storms will be near... Namekagon Lake and Namekagon around 655 PM CDT. Clam Lake around 700 PM CDT. Other locations impacted by these storms include Ghost Lake, Lost Land Lake, Spider Lake, Moose Lake Sawyer County, Teal Lake, Day Lake and Lake Owen. Seek shelter inside a sturdy building and away from windows until these storms pass. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. LAT...LON 4622 9139 4638 9087 4605 9064 4600 9128 TIME...MOT...LOC 2344Z 239DEG 49KT 4619 9126 4608 9121 Moore
The Duluth radar (KDLH), 85 km away, was scanning. The volume nearest the first event began at 23:59 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857015, 857016, 857017, 857018, 857019.